Hail, Cass
- When
- July 17, 3:32 PM CST to 3:37 PM CST
- Where
- Cass County, Beardstown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.020, -90.430
A large cluster of thunderstorms that originated in western Iowa during the early morning tracked southeastward into west-central Illinois by the afternoon of July 17th. The storms weakened considerably as they crossed the Mississippi River, with only one report of large hail being received in Beardstown in Cass County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A large cluster of thunderstorms that originated in western Iowa during the early morning tracked southeastward into west-central Illinois by the afternoon of July 17th. The storms weakened considerably as they crossed the Mississippi River, with only one report of large hail being received in Beardstown in Cass County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 17, 3:00 PM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 400 PM CDT Wed Jul 17 2019 .SHORT TERM...(This evening through Thursday) ISSUED AT 400 PM CDT Wed Jul 17 2019 Continued the excessive heat warning from this afternoon through Saturday afternoon over western CWA, and for central and eastern CWA from Thursday afternoon through Sunday afternoon. Heat indices peak from 100-105 this afternoon over western CWA, and 105-115 across CWA from Thursday thru Saturday during the afternoon. Heat index still approach 105 degrees Sunday afternoon south of the IL river, so the excessive heat warning may need to be extended into Sunday afternoon for rest of the areas southeast of Peoria. A strong to severe bow echo line of storms was moving southeast at 40-45 mph over west central IL, approaching western portions of Fulton, Schuyler and Brown counties at 345 pm. These storms associated with an MCS that had been tracking se across IA during the day, and recently moving into west central IL. The latest HRRR model is capturing this complex better now and leaned toward this model and HREF for track of system over western/sw CWA into mid evening as it gradually weakens by sunset. Severe thunderstorm watch posted for areas from Fulton to Sangamon counties sw thru 9 pm cdt. Muggy lows overnight in the mid 70s. More showers and thunderstorms could move into areas mainly north of I-74 late tonight into Thu morning. This convection to weaken during Thu morning over northern IL with heat and humidity building back into the area by Thu afternoon. Highs Thu in the mid 90s with afternoon heat indices peaking from 105-115 degrees with sultry dewpoints in the mid to upper 70s. && .LONG TERM...(Thursday night through Wednesday) ISSUED AT 400 PM CDT Wed Jul 17 2019 A subtropical mid/upper level ridge that is nosing into IL on Thu will continue to build into the area through Saturday and continue the heat wave as temps and heat indices could rise a few degrees higher on Friday and Saturday. Isolated thunderstorms possible ne of I-74 during mid/late Saturday afternoon then 20% chance of convection over nne third of CWA Sat night with disturbances moving over the southern Great lakes with high pops will be. Better chance of convection on Sunday especially Sunday afternoon into Sunday evening as a frontal boundary slowly sags sse over central and southeast IL. Heat indices could still reach 105 se of the IL river Sunday afternoon with highs in the low to mid 90s, warmest from I-72 south. The frontal boundary will be pushing into the Ohio river valley overnight Sunday night into Monday with 20-30% pops over much of CWA into Mon, highest in southeast IL on Monday closer to frontal boundary. Temps closer to normal in the mid to upper 80s for highs Monday with dewpoints slipping into the 60s. Isolated showers/thunderstorms possible in southeast IL Mon evening, then dry cooler and less humid weather expected overnight Monday night thru Wed as dewpoints 1025 mb high pressure settles se into the Midwest. Highs in the low to mid 80s Tue/Wed with dewpoints slipping into the mid 50s to near 60 degrees. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1255 PM CDT Wed Jul 17 2019 Scattered to broken cumulus clouds with ceilings of 3-5k ft will continue over central IL this afternoon. Isolated showers from the remnants of Barry (1012 mb low pressure over Lake Erie) should stay east of CMI this afternoon and early evening. An MCS over central IA and tracking se into southeast IA early this afternoon, could bring showers and thunderstorms near PIA late this afternoon and early evening and added VCTS for this possibility. May need to increase chances of convection here if this holds together longer. Brunt of convection stays north of central IL after sunset tonight. Winds stay fairly light through tonight, then become SW and increase to 10-15 kts by mid to late Thu morning with gusts of 15-20 kts by midday Thu. && .ILX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning from 1 PM Thursday to 7 PM CDT Sunday for ILZ038-043>046-053>057-061>063-066>068-071>073. Excessive Heat Warning until 7 PM CDT Saturday for ILZ027>031- 036-037-040>042-047>052. && SHORT TERM...07 LONG TERM...07 AVIATION...07
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Wed Jul 17 2019 ILZ027>031-036-037-040>042-047>052-181100- Cass-Christian-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan- Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 309 PM CDT Wed Jul 17 2019 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... A line of strong to severe thunderstorms will impact locations along and southwest of a Macomb to Springfield line late this afternoon into early this evening. Damaging winds will be the primary threat from the storms. Additional storms may re-develop late tonight...primarily north of a Galesburg to Chenoa line. Minor flooding will continue on the Illinois River from Havana downstream. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Very hot and humid conditions are projected for Thursday through Saturday, with highs in the low to mid 90s, and afternoon heat indices peaking from 100 to 115 degrees. Minor flooding will persist along portions of the Illinois River from Havana downstream for several more days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 9pm tonight. ILZ038-043>046-053>057-061>063-066>068-071>073-181100- Champaign-Clark-Clay-Coles-Crawford-Cumberland-De Witt-Douglas- Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-Piatt- Richland-Shelby-Vermilion- 309 PM CDT Wed Jul 17 2019 ...EXCESSIVE HEAT WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 PM CDT SUNDAY... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms will be possible late tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Very hot and humid conditions are projected for Thursday through Sunday, with highs in the mid 90s and afternoon heat indices peaking from 105 to 115 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Barnes
The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846505.